November, '99 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff


Soriatane, Hair Loss and Freckles
from Michelle P.

Hello Ed! I continue to enjoy your pages very much and am writing in response to a couple of letters you have recently received.

The first one was from Sherry S. regarding Soriatane. As you may know, Soriatane is a derivative of [replacement for] the "nasty" drug, Tegison. In my prior correspondence to you last fall, I noted that although Tegison was the only drug I've encountered that cleared me significantly, it was not worth the loss of [a lot of] hair, peeling of palms and feet, cracked lips, a dry, bloody nose and constant pink eye, just to name a few. In January, 1999, with MUCH reluctance, I agreed to try Soriatane (10 mg. daily). After the first few months, I started to notice a difference in my skin, but not my scalp or nails, which was still fine with me! Any relief is welcome! Believe it or not, I did not use any topicals or moisturizers the entire summer! This was not a total clearing, but seeing that I typically have up to 80% P coverage, I'll suffer with a few spots on my lower legs (which still kept me from wearing shorts in public). I did have the side effects of cracked and peeling hands and feet and dry, cracked lips, which I can handle, but recently (only the last couple of months) starting losing hair.

After the Tegison nightmare in which my hair thinned so drastically that it had to be cut short, my almost waist-long hair is back and relatively full but now thinning very quickly. I seem to be losing handfuls daily. I don't understand why this side effect suddenly appeared, but I'm now considering going off the drug, although my derm wants to actually increase my dosage because of new flair ups with my skin lesions (cooler fall weather?).

I'm going to stick it out four more weeks and if I lose much more hair, I'm going back to square one once again. I started seeing a new derm in June this year (my fifth, thank you very much!) and have to admit that she is the FIRST derm to ever do a complete body exam and—get this—she actually touched my skin from head to toe and is very sympathetic and compassionate. Lucky me!

I also would like to comment on the letter sent to you from Suffering in Chicago. Suff notes that she has "freckling" on the skin. After almost 20 years of PUVA treatments and tanning beds, I am polluted with freckles, some almost the size of dimes. My thought is that maybe Suff has had PUVA and/or tanning and the lesions are hiding freckles caused by the artificial light. Just a thought. I too have used Dermablend makeup and want to thank Suff for the tip on Revlon Colorstay! I would LOVE to wear a pair of tan colored pantyhose to work and maybe a skirt above my ankles instead of slacks and black tights all year round. I have high hopes for this stuff!

Ed, thank you for the smiles! -Michelle P.

*****

Ed's Response: Hi Michelle. In his book, Psoriasis: A Patient's Guide, Dr. Nicholas Lowe is straightforward about hair loss as a side effect of etretinate (Tegison) and Acitretin (Soriatane)—two related retinoids (the latter having replaced the former in the U.S.). But with that dull honesty with which doctors communicate among one another, and which is so utterly inappropriate for communicating with the patient, he writes: "The extent of hair loss that you may experience and whether or not your hair will return after treatment cannot be determined." Thud. Kind of makes you want to get right in his face and scream, WHY NOT? Hmmmm. Do you think Nick Lowe is bald?

I understand and empathize with your situation, Michelle. Massive hair loss is an emotionally expensive trade-off for what is, we must admit, a palliative, not a cure. Lowe also writes about adjusting dosage to mitigate some of these side effects. Have you already been down that route? And of course you have avoided any Vitamin-A supplementation while on the medicine?

Perhaps Suff will respond to your notion about her freckling. I'm sure I don't appreciate the severity of the trauma. When I try to conjure a vision of Suff's freckles I blush ... because it occurs to me I'm mainly enjoying the excuse to look at her legs (would that it were true!). -Ed

Soriatane? Not For Me
Update and Makeup Tips

Back to Archives

www.flakehq.com